This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Renal and hepatic damage have followed methoxyflurane anesthesia. The package insert warning was revised in December 1970 with an assumption that this toxicity is related to high dosage.A patient with ruptured diverticulitis and a temperature of 101 F was given methoxyflurane anesthesia with a vaporizer. He received 0.5% for two hours and 0.25% for ten minutes. For the final 20 minutes of surgery the vaporizer was off. Succinylcholine was used for muscle relaxation. Four liters per minute of nitrous oxide and 3 liters/min of oxygen were delivered by a respirator.Adequate fluids were administered and the urine output was good during and after surgery.The patient developed high output renal failure and jaundice. The patient survived after a very stormy course. He still has some signs and symptoms of mild renal failure.Methoxyflurane is hazardous in a very low concentration. In a clinical setting in a
Goldman EJ. Methoxyflurane Anesthesia. JAMA. 1971;216(3):518. doi:10.1001/jama.1971.03180290092022
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: